Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Med. 2010 Oct;123(10):892-8. doi: 10.1016/j.amjmed.2010.03.024.

Treating mixed hyperlipidemia and the atherogenic lipid phenotype for prevention of cardiovascular events.

Author information

  • 1Division of Cardiovascular Medicine, Department of Internal Medicine, University of Michigan, Ann Arbor, Mich 48106, USA. mrubenfi@umich.edu

Abstract

Statins reduce cardiovascular events and cardiovascular and total mortality in persons at risk for and with coronary disease, but there remains a significant residual event rate, particularly in those with the atherogenic lipid phenotype that is characterized by a low high-density lipoprotein (HDL) cholesterol and increase in non-HDL cholesterol. Large outcome trials designed to assess the value of combining statins with other agents to target HDL cholesterol and non-HDL cholesterol will not be completed for a few years, but there is ample evidence for the clinician to consider combination therapy. The choices for therapies to supplement statins include niacin, fibrates, and omega-3 fatty acids. We present the argument that after therapeutic lifestyle changes, the first priority should be the maximally tolerated effective dose of a potent statin. Evidence supports the addition of niacin as the second agent. In some situations, high-dose omega-3 fatty acid therapy could be the first agent added to statins. Although fibrate monotherapy alone or in combination with non-statin low-density lipoprotein cholesterol-lowering agents can be effective in mixed hyperlipidemia when statins are not tolerated, the combination of statin+fibrate should be considered second-line therapy until the efficacy and safety are established.

Copyright © 2010 Elsevier Inc. All rights reserved.

PMID:
20920687
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk